Movement and psychiatric disorders are frequently comorbid. When they are, movement abnormalities and psychiatric symptoms often overlap and exacerbate one another. For example, in depressed patients with Parkinson disease (PD), bradykinesia and psychomotor slowing can present similarly and tremor and motor “freezing” can be worsened by anxiety. In some cases, the disorders are thought to share a biological origin (eg, tic disorders). In other cases, the treatment of one condition may evoke the other—for example, treating psychosis with neuroleptics may result in tardive dyskinesia. Clinically, the combined presentation of symptoms often confounds diagnosis and complicates treatment.
The overall prevalence of movement disorders associated with psychiatric disorders is unknown and difficult to estimate because comorbidity occurs across a broad range of conditions and in a wide variety of circumstances. A general estimate, in patients with movement symptoms severe enough to seek neurological treatment, is that 40% of neurology outpatients and 34% of neurology inpatients have psychiatric disorders.1 Comorbidity between movement and psychiatric disorders typically occurs in one or more of the following scenarios:
• Two discrete conditions co-occur (eg, major depression develops in a patient with PD)
• A movement disorder is an adverse effect of treatment (eg, drug-induced parkinsonism)
• The movement disorder is a direct result of the psychiatric condition (eg, conversion disorder)
Discrete comorbid conditions
Movement disorders that have a prominent tremor component can be worsened by pharmacological treatment of psychiatric conditions. For instance, essential tremor and ataxias have an action-type tremor. Action tremor is any tremor that occurs with voluntary activation of muscles and includes postural, kinetic, and intention tremors.2 Many antidepressants, mood stabilizers, and antipsychotics can worsen action-type tremors and should be used cautiously in patients with tremor.
A 39-year-old woman with a history of essential tremor and bipolar disorder is hospitalized for mania. She takes primidone, quetiapine, and bupropion. She has been largely nonadherent with quetiapine, so the decision is made to start lithium, which can be monitored in the blood. After restarting quetiapine, lithium is introduced and increased to a total dose of 900 mg daily on the day before discharge. On the day of discharge, all signs of mania have resolved and her lithium level is 0.7 mEq/L.
Three days after discharge, she presents to the emergency department (ED) with a high-amplitude action tremor that prevents her from eating, drinking, or writing. There has been no change in her essential tremor therapy, and she has been adherent to her medication regimen. What happened?
On the day before her discharge, the lithium dose was increased from 600 mg to 900 mg. Although her blood level was only 0.7 mEq/L on the day of discharge, the half-life of lithium averages 20 to 24 hours. Therefore, her lithium level was still rising and had not yet reached steady-state in her blood by discharge. In the ED, she was found to be within the therapeutic range (0.8 to 1.2 mEq/L) for lithium. However, patients with essential tremor and other disorders with prominent tremor often experience exacerbation of the preexisting tremor, even at therapeutic doses. The tremor returned to baseline after the lithium dose was reduced and the primidone dose was increased.
A 58-year-old woman with a 6-year history of PD has been having 1 to 3 panic attacks daily for the past 3 months. Panic disorder was diagnosed when she was 24 and had been well controlled with sertraline, with fewer than 2 panic attacks per year. Her medical history is significant for gastroesophageal reflux disorder and osteoporosis. Her medications include carbidopa/levodopa 25/100 mg, 2 tablets 4 times daily and 1 tablet at bedtime, calcium and vitamin D supplements, and sertraline 100 mg daily. She has had no medication changes in the past year.
The panic attack episodes last for 30 to 60 minutes; typically come on gradually over the course of 15 to 20 minutes; and include sweating, flushing, palpitations, increased tremor, difficulty in drawing a full breath, intense anxiety, and a fear that “something bad is happing.” Episodes seem to occur most often in the late morning, mid-afternoon, and just after dinner. She finds that she cannot concentrate or function well during these episodes and, as a result, has been refusing activities outside of the house between 10am and 7pm.
Medical examination and relevant laboratory studies revealed no acute health issues. Her blood pressure is 130/80 mm Hg while sitting and 119/76 mm Hg while standing; pulse is 65 beats per minute while sitting and 68 while standing. Several treatment trials, including increased dosages of sertraline, a cross-taper first to escitalopram then to duloxetine, and the addition of clonazepam up to 1 mg bid, have been unsuccessful.
Anxiety occurs with wearing-off in up to 88% of patients with PD.3 Wearing-off is the predictable emergence of motor or nonmotor PD symptoms before the next scheduled antiparkinsonian medication dose.4 Wearing-off develops in up to 80% of PD patients within 5 to 10 years of starting levodopa therapy. Therefore, the most likely cause of the daily panic attacks, in the absence of medication changes or medical issues, is the progression of the disease causing wearing-off of the previously adequate antiparkinsonian therapy.
What new information does this article provide?
■ Phenomenological descriptions and case vignettes help the reader better understand the differential diagnosis of movement disorders when they co-occur in patients with psychiatric conditions.
What are the implications for psychiatric practice?
■ The goal of this article is to improve recognition of comorbid psychiatric and movement disorders and to help the reader formulate a management strategy using a multidisciplinary approach.
This vignette illustrates some of the challenges in assessing and treating psychiatric disorders that are comorbid with a movement disorder. In this case, the nonmotor symptoms of PD associated with wearing-off include anxiety, return of tremor, and other autonomic symptoms that closely mimic the symptoms of a classic psychiatric panic attack. Distinguishing features include the gradual onset of symptoms and cyclical occurrence toward the end of each carbidopa/levodopa dosing interval.
1. Nicholson TR, Stone J, Kanaan RA. Conversion disorder: a problematic diagnosis. J Neurol Neurosurg Psychiatry. 2011;82:1267-1273.
2. Arbaizar B, Gómez-Acebo I, Llorca J. Postural induced-tremor in psychiatry. Psychiatry Clin Neurosci. 2008;62:638-645.
3. Witjas T, Kaphan E, Azulay JP, et al. Nonmotor fluctuations in Parkinson’s disease: frequent and disabling. Neurology. 2002;59:408-413.
4. Stacy M, Bowron A, Guttman M, et al. Identification of motor and nonmotor wearing-off in Parkinson’s disease: comparison of a patient questionnaire versus a clinician assessment. Mov Disord. 2005;20:726-733.
5. Stacy M. The wearing-off phenomenon and the use of questionnaires to facilitate its recognition in Parkinson’s disease. J Neural Transm. 2010;117:837-846.
6. Caroff SN, Hurford I, Lybrand J, Campbell EC. Movement disorders induced by antipsychotic drugs: implications of the CATIE schizophrenia trial. Neurol Clin. 2011;29:127-148.
7. O’Sullivan SS, Evans AH, Lees AJ. Punding in Parkinson’s disease. Pract Neurol. 2007;7:397-399.
8. Boyer EW, Shannon M. The serotonin syndrome [published corrections appear in N Engl J Med. 2007;256:2437; N Engl J Med. 2009;361:1714]. N Engl J Med. 2005;352:1112-1120.
9. Hallett M, Weiner WJ, Kompoliti K. Psychogenic movement disorders. Parkinsonism Relat Disord. 2012;18(suppl 1):S155-S157.
10. Hinson VK, Haren WB. Psychogenic movement disorders. Lancet Neurol. 2006;5:695-700.
11. Williams DT, Ford B, Fahn S. Treatment issues in psychogenic-neuropsychiatric movement disorders. Adv Neurol. 2005;96:350-363.